Taking Ibuprofen With Advil Cold And SInus

Advil Cold and Sinus already contains ibuprofen.

Question

Woukd like to know if I can take ibuprofen while on Advil sinus congestion pain? Its 1 pill every four hours but I don’t think it will help my headache due of being sick.

Asked by Mel On Nov 27, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Nov 28, 2018

Answer

Ibuprofen should not be taken with the product Advil Cold and Sinus.

Advil Cold and Sinus already contains ibuprofen as one of the active ingredients. Therefore, taking both together is considered duplicate therapy and may be above a safe dose in your particular situation. The risk of side effects also increases.

Below are the active ingredients in Advil Cold and Sinus (per caplet):

  • Ibuprofen 200 mg
  • Phenylephrine 30 mg

The recommended dose is one to two caplets every four to six hours. Taking 2 caplets would equal 400 mg of ibuprofen, which is the maximum recommended over-the-counter dose.

Taking additional ibuprofen on top of this would be over the recommended dosage range.

It is important to note that ibuprofen is available in doses up to 800 mg per tablet, but only via prescription. Without being evaluated by your doctor, you shouldn't exceed 400 mg per dose.

Side effects from prolonged, high doses of ibuprofen include:

  • Stomach cramping
  • GI bleeds
  • Kidney damage
  • Increased cardiovascular risk

If you are looking for an additional analgesic to use with Advil Cold and Sinus, you should consider Tylenol (acetaminophen), which is safe to take and does not interact.

Section Summary
Advil Cold and Sinus contains ibuprofen as an active ingredient. Additional ibuprofen from other products should not be taken with it.

About Ibuprofen

Ibuprofen is a NSAID (non-steroidal anti-inflammatory drug), available over the counter (200 mg), or via prescription (400 mg, 600 mg, 800 mg).

Ibuprofen is the active ingredient in many over the counter products including Advil and Motrin.

It is used for a variety of indications including mild to moderate pain, arthritis and fever.

After taking by mouth, peak effects occur within 1 to 2 hours, and has a duration of action around 4 to 6 hours per dose.

It should be taken with food to minimize GI discomfort

Long term use of ibuprofen should be avoided or only done under the recommendation and supervision of your doctor due to the risk of gastrointestinal, kidney and cardiac side effects.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor Of Pharmacy degree in 2010. He has been featured in several publications including the Huffington Post as well as a variety of health and pharmacy related blogs. Please feel free to reach out to him directly if you have any questions or want to connect! [email protected]; Office: 716-389-3076

Comments

Recent Questions